Gastrointestinal Microbiome Disruption and Antibiotic-Associated Diarrhea in Children Receiving Antibiotic Therapy for Community-Acquired Pneumonia

Jiye Kwon, Yong Kong, Martina Wade, Derek J. Williams, Clarence Buddy Creech, Scott Evans, Emmanuel B. Walter, Judy M. Martin, Jeffrey S. Gerber, Jason G. Newland, Meghan E. Hofto, Mary Allen Staat, Henry F. Chambers, Vance G. Fowler, W. Charles Huskins, Melinda M. Pettigrew

Research output: Contribution to journalArticlepeer-review

Abstract

Antibiotic-associated diarrhea (AAD) is a common side effect of antibiotics. We examined the gastrointestinal microbiota in children treated with β-lactams for community-acquired pneumonia. Data were from 66 children (n = 198 samples), aged 6-71 months, enrolled in the SCOUT-CAP trial (NCT02891915). AAD was defined as ≥1 day of diarrhea. Stool samples were collected on study days 1, 6-10, and 19-25. Samples were analyzed using 16S ribosomal RNA gene sequencing to identify associations between patient characteristics, microbiota characteristics, and AAD (yes/no). Nineteen (29%) children developed AAD. Microbiota compositional profiles differed between AAD groups (permutational multivariate analysis of variance, P < .03) and across visits (P < .001). Children with higher baseline relative abundances of 2 Bacteroides species were less likely to experience AAD. Higher baseline abundance of Lachnospiraceae and amino acid biosynthesis pathways were associated with AAD. Children in the AAD group experienced prolonged dysbiosis (P < .05). Specific gastrointestinal microbiota profiles are associated with AAD in children.

Original languageEnglish (US)
Pages (from-to)1109-1119
Number of pages11
JournalThe Journal of infectious diseases
Volume226
Issue number6
DOIs
StatePublished - Sep 21 2022

Keywords

  • antibiotic-associated diarrhea
  • children
  • community-acquired pneumonia
  • microbiota

ASJC Scopus subject areas

  • Immunology and Allergy
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Gastrointestinal Microbiome Disruption and Antibiotic-Associated Diarrhea in Children Receiving Antibiotic Therapy for Community-Acquired Pneumonia'. Together they form a unique fingerprint.

Cite this